PML Death Associated With Tecfidera; FDA Issues Warning
Following on the heels of a confirmed case of the rare brain infection progressive multifocal leukoencephalopathy in an MS patient taking dimethyl fumarate, the FDA has just released a warning about the potential for infections in more people
Earlier this month a patient taking dimethyl fumarate (Tecfidera, Biogen Idec) died of pneumonia after developing progressive multifocal leukoencephalopathy (PML), a rare brain infection. Today, the U.S. Food and Drug Administration (FDA) released a new warning about the potential for patients on the drug to develop PML, and what new precautions healthcare professionals should take.
PML develops from the John Cunningham virus, which is common and often harmless but can lead to serious complications in people with compromised immune systems.
The FDA suggests that physicians and patients should be on the lookout for symptoms of PML, which vary.
“Symptoms of PML are diverse, progress over days to weeks, and include the following: progressive weakness on one side of the body or clumsiness of limbs; disturbance of vision; and changes in thinking, memory and orientation, leading to confusion and personality changes. The progression of deficits can lead to severe disability or death,” the FDA wrote today in a Drug Safety Communication.
The warning goes on to say that patients should stop taking dimethyl fumarate at the first sign of any of the symptoms above. It also suggests that physicians keep a close watch on their patients’ lymphocyte counts as described in the drug label information.
According to the FDA’s drug database, a new label for dimethyl fumarate was approved as of November 11, but it is not yet available on the website. The previous label (PDF), approved on March 27, 2013, suggests taking a blood cell count before the patient starts the drug, and then annually or as clinically indicated.